Hail, Taos
- When
- June 20, 2:05 PM MST
- Where
- Taos County, 2 mi SSE of Taos
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.373, -105.556
A weak upper level disturbance combined with a fresh supply of low level moisture to trigger a couple of severe thunderstorms over the central mountain chain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level disturbance combined with a fresh supply of low level moisture to trigger a couple of severe thunderstorms over the central mountain chain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 20, 2:03 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 303 PM MDT FRI JUN 20 2008 .DISCUSSION...MAIN CONCERN AGAIN TODAY IS ONGOING CONVECTION AND WHERE CONVECTION WILL FIRE TOMORROW. STORMS HAVE ALREADY DEVELOPED ALONG THE EASTERN SLOPES OF THE SANGRE DE CRISTOS. LOW LEVEL MOISTURE IS NOT AS JUICY AS YESTERDAY...AND THUS STORMS HAVE NOT REACHED THE INTENSITY THAT THEY DID YESTERDAY BY THIS TIME. NONETHELESS...CAPE VALUES ON THE ORDER OF 1000-1500 J/KG ARE NOTED ON THE LAPS ANALYSIS...WHICH IS MORE THAN SUFFICIENT FOR A FEW SEVERE STORMS. HOWEVER...SHEAR IS LACKING...AS EVIDENCE BY THE TUCUMCARI PROFILER SHOWING VERY LITTLE WIND. THOUGH MODEL GUIDANCE SHOWS SOME INDICATION THAT SHEAR WILL INCREASE LATER THIS EVENING. LIKE PREVIOUS EVENINGS...STORMS ARE EXPECTED TO MERGE AND FORM INTO ONE OR MORE CLUSTERS AND SURGE SOUTH-SOUTHEAST THIS EVENING AND OVERNIGHT. THIS WILL AGAIN SEND AN OUTFLOW BOUNDARY THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN. AT THIS TIME...DOES NOT APPEAR ABQ EAST WIND WILL BE AS STRONG. IT WILL ALSO BE FIGHTING OUTFLOW BOUNDARIES FROM THE NORTH AND WEST FROM ONGOING CONVECTION ALONG THE NORTHERN MOUNTAINS AND THE CONTINENTAL DIVIDE. FOR THE REMAINDER OF THE EVENING...STORMS WEST OF THE CENTRAL MOUNTAIN CHAIN ARE EXPECTED TO REMAIN SUB-SEVERE...AND WILL PROVE TO BE MORE OF A GUSTY WIND THREAT AS THE STORMS ARE A MIX OF THE WET AND DRY VARIETY. FOR SATURDAY...ALL INDICATIONS SUGGEST THAT A MCS...THAT IS EXPECTED TO FORM OVER THE HIGH PLAINS OF COLORADO TONIGHT...WILL DIVE SOUTH-SOUTHEAST OVER FAR EASTERN NM AND THE PANHANDLES SATURDAY MORNING. THOUGH EXACT PLACEMENT OF THIS MCS IS STILL IN QUESTION...AS UPPER HIGH AS MOVED WESTWARD A BIT...THIS WILL SEND ANOTHER STRONG OUTFLOW BOUNDARY WESTWARD...BUT THIS TIME DURING THE DAYTIME HOURS. THIS OUTFLOW BOUNDARY IS EXPECTED TO SURGE JUICIER LOW LEVEL MOISTURE ACROSS THE EASTERN PLAINS. THUS...CONVECTION WILL LIKELY FIRE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN DURING THE AFTERNOON. ONCE AGAIN...STORMS MAY BE SEVERE ACROSS THE EASTERN PLAINS...AND CAPABLE OF LARGE HAIL AND DAMAGING WINDS. WEST OF THE CENTRAL MOUNTAIN CHAIN...A MIX OF WET AND DRY STORMS ARE POSSIBLE AGAIN. ISOLATED TO SCATTERED STORMS WILL DEVELOP AGAIN ON SUNDAY...FAVORING THE HIGHER TERRAIN BEFORE MOVING OFF TO THE SOUTHEAST. AS MOISTURE REMAINS ACROSS THE EASTERN PLAINS...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MID WEEK. 34 && .AVIATION... ISOLATED AND SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT OR NEAR ALL SITES EAST OF THE CONTINENTAL DIVIDE THROUGH THIS EVENING WITH SOME STORMS LASTING INTO THE OVERNIGHT HOURS. CB IN TAF GROUPS WITHOUT VCTS USED TO INDICATED SMALLER PROBABILITY OF TS DEVELOPMENT AT OR NEAR INDIVIDUAL TAF SITES. CIGS COULD DROP TO MVFR WITH BRIEF INCURSIONS INTO IFR AT SITES EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO LOW CLOUDS OVERNIGHT. THE HIGHEST CONFIDENCE OF DECREASED CIGS WOULD BE AT SITES NORTH OF I40 AND EAST OF THE CENTRAL MOUNTAINS. CIGS SHOULD RAISE TO VFR CONDITIONS BY EARLY TO MID MORNING. GAP WINDS WILL AGAIN OCCUR ACROSS THE CENTRAL MOUNTAIN CHAIN AT OR AROUND 05Z TONIGHT BRINGING WINDY CONDITIONS WITH GUSTS UP TO 35 KNOTS BELOW CANYONS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 53/44 && .FIRE WEATHER... TONIGHT ANOTHER BOUNDARY WILL PUSH SOUTH AND WEST INTO THE FORECAST AREA WITH ANOTHER STRONG EAST WIND BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY. THIS BOUNDARY WILL CAUSE WINDS ACROSS THE EASTERN PLAINS TO GUST AND SHIFT OUT OF THE NORTHEAST AND EAST FOR MUCH OF THE NIGHT. AS A RESULT OF THE INCREASED MOISTURE...A DAILY MIX OF ISOLATED TO SCATTERED THUNDERSTORMS IS EXPECTED EACH AFTERNOON AND EVENING THROUGH THE WEEKEND. SOME THUNDERSTORMS WILL PRODUCE LITTLE OR NO RAIN ALONG AND WEST OF CONTINENTAL DIVIDE WHERE THE HAINES INDEX VALUES REACH LEVEL 6. GREATER THUNDERSTORM COVERAGE WILL OCCUR ACROSS EASTERN SECTIONS OF THE STATE WHERE MOISTURE WILL BE DEEPER. EARLY NEXT WEEK...THUNDERSTORM CHANCES WILL DECREASE ACROSS THE WEST AS THE UPPER LEVEL HIGH PRESSURE CENTER SHIFTS TOWARD THE EAST. 53/44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 53 94 59 95 / 0 5 5 5 GALLUP.......................... 44 92 50 91 / 0 10 5 5 GRANTS.......................... 49 90 52 90 / 10 20 20 10 GLENWOOD........................ 53 97 58 97 / 10 10 20 10 CHAMA........................... 39 79 39 80 / 10 20 20 20 LOS ALAMOS...................... 52 83 52 84 / 20 30 20 20 RED RIVER....................... 39 72 37 74 / 20 30 20 30 TAOS............................ 49 82 47 85 / 10 30 20 20 SANTA FE........................ 57 84 54 85 / 30 30 30 20 SANTA FE AIRPORT................ 55 86 55 88 / 30 30 20 20 ESPANOLA........................ 53 90 54 91 / 20 30 20 20 ALBUQUERQUE HEIGHTS............. 66 90 64 92 / 20 30 20 10 ALBUQUERQUE VALLEY.............. 62 91 63 91 / 20 30 20 10 ALBUQUERQUE FOOTHILLS........... 65 86 60 91 / 30 30 20 20 ALBUQUERQUE WEST MESA........... 64 89 62 93 / 20 30 20 10 SOCORRO......................... 61 92 61 92 / 20 30 20 10 SANDIA PARK/CEDAR CREST......... 49 82 47 84 / 30 40 30 20 MORIARTY/ESTANCIA............... 52 85 51 87 / 40 40 30 20 CARRIZOZO....................... 60 90 59 89 / 40 30 30 10 RUIDOSO......................... 51 76 52 81 / 50 40 40 20 RATON........................... 52 80 50 86 / 30 30 20 30 LAS VEGAS....................... 51 78 50 85 / 40 50 20 20 ROY............................. 54 78 56 83 / 40 30 20 20 CLAYTON......................... 57 81 59 90 / 60 30 20 20 SANTA ROSA...................... 59 87 59 92 / 50 30 20 20 TUCUMCARI....................... 63 86 63 93 / 50 30 20 20 FORT SUMNER..................... 63 86 63 92 / 50 30 30 10 CLOVIS.......................... 62 81 62 89 / 50 40 20 10 PORTALES........................ 62 83 61 89 / 40 30 30 10 ROSWELL......................... 67 87 66 94 / 40 30 30 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34/53/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 544 AM MDT FRI JUN 20 2008 NMZ001>021-026-211200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 544 AM MDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE NORTHEASTERN TO EAST CENTRAL PLAINS THIS AFTERNOON AND EVENING WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY OVER THE EASTERN PLAINS WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND INTO THIS EVENING FOR THE NORTHEASTERN AND EAST CENTRAL PLAINS. 52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 133 PM MDT FRI JUN 20 2008 NMZ005-202015- NORTHEAST HIGHLANDS- 133 PM MDT FRI JUN 20 2008 ...STRONG THUNDERSTORM MOVING TOWARD RATON FROM THE NORTHWEST... AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES NORTHWEST OF RATON. MOVEMENT WAS SOUTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RATON AND SUGARITE. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 234 PM MDT FRI JUN 20 2008 NMZ005-202115- NORTHEAST HIGHLANDS- 234 PM MDT FRI JUN 20 2008 ...STRONG THUNDERSTORM MOVING SLOWLY SOUTH OVER NORTHWEST COLFAX COUNTY... AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES WEST OF RATON. MOVEMENT WAS SOUTH AT 9 MPH. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RATON CREWS AIRPORT. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 256 PM MDT FRI JUN 20 2008 NMZ005-202145- NORTHEAST HIGHLANDS- 256 PM MDT FRI JUN 20 2008 ...STRONG THUNDERSTORM MOVING FROM SOUTH CENTRAL COLFAX COUNTY INTO NORTH CENTRAL MORA COUNTY... AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES EAST OF OCATE. MOVEMENT WAS SOUTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE THE CHARETTE LAKES AND INTERSTATE 25 NEAR WAGON MOUND. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
The Albuquerque radar (KABX), 178 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95975, 95976, 95977.